Jump to content



Photo

So Happy To Have Found This Forum!


  • Please log in to reply
10 replies to this topic

#1 gentlehermione

gentlehermione

    Newbie

  • Site Supporter
  • 4 posts

Posted 27 November 2017 - 05:34 AM

Until recently I was an active, healthy female (58). I've been extremely fortunate in that, the only health problem I've ever encountered has been anxiety/low grade depression. At least that's what the doctors diagnosed 20 years ago. I was put on Effexor 75mg and then reduced the dosage to 37.5. Life was good. Earlier this year I decided to wean myself off my medication. I started tapering in January and by June was off Effexor. I did experience the odd odd brain zap but could easily go about my daily business. Suddenly at the end of July, I started having panic attacks and my psychiatrist put me back on Effexor albeit 150mg/day. At 2am on August 12th, I had a sudden cardiac arrest. Thankfully one of our dogs wakened my husband and he and my daughter performed CPR until the ambulance arrived. My guardian angel was watching over me and after a week in the hospital, where I was fitted with an ICD and was put on 30mg Cymbalta, I returned home.

 

Fast forward to three weeks later. My ICD fired. Off to hospital. In for observation for a week but no arrhythmias could be detected  :( Returned home and 24 hours later the ICD fired again! In hospital for another 10 days, had a catheter ablation but no structural heart damage was visible. What they did find was that one of the ICD leads had moved and pushed itself through one of the heart walls which could have explained the shocks. So another intervention to replace the lead. I was still on Cymbalta and an anti-arrhythmic drug.

 

Just when I was beginning to think I was on the road to recovery, my ICD fired on the 12th of November. Off to hospital. In for ten days where I met a fascinating psychiatrist who thought that my SCA could have been induced by going back on Effexor as it's known to have a potential influence on cardiac rhythms. And since Cymbalta is also a SNRI, it would be advisable to stop taking it. Well since November 17th I'm Cymbalta-free and yes, I went cold turkey which I normally would not have done under other circumstances.

 

So far, I've experienced lightheadedness, brain zaps, anxiety and irritability. The fog in my head does clear from time to time over the course of the day - wonderful moments! From what I've read on this forum, my symptoms are bearable. I'm taking vitamin D3 and Omega 3 supplements, drinking ginger tea and trying to eat all the right foods. I walk my dogs every day so am getting exercise and fresh air on a regular basis and I go for acupressure once a week. I have an appointment with a new therapist recommended by the psychiatrist I met in hospital. Any other suggestions? And since my symptoms seem to be subdued, can I hope to get through this more quickly than perhaps others who have had more severe withdrawl?

 

Sorry for being so long-winded!


#2 gail

gail

    God-like

  • Site Supporter
  • 4,283 posts
  • LocationSherbrooke, PQ
  • why_joining:
    5 months on cymbalta, scary side effects, never felt good.
    Needed understanding and support, and a place where I was not alone. To read others stories and realizing that I was not the only one going through all that crap.
    In hope that one day, I can return the favors in some kind of way.

Posted 27 November 2017 - 08:19 AM

Welcome to the forum GentleH,

Oh my, what a story. You've been through a lot.

Fishinghat will be in soon, he has the best knowledge to answer you.

#3 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 7,252 posts
  • LocationMissouri

Posted 27 November 2017 - 09:37 AM

What a story. Terrible experience and my sympathies to you.
 
Your dr is right about the possibilities of the Effexor/Cymbalta producing arrhythmias albeit rare.
 
You do NOT want to go cold turkey as the FDA warns against that causing seizures, arrhythmias, suicidal thoughts, and much more.
.
A couple of options here.
 
First Get on an ssri like Prozac or Zoloft. Stabilize and then wean off slowly. ssris are less likely to cause irregular heartbeats and are easier to wean off of. Do not take Lexapro because it has been linked to severe arrhythmias in  those over 60.
 
The second option is to go on Trintellix for 3 weeks and then withdrawal from the Trintellix over a 3 to 5 week period. This is a new technique some drs have been using to het off Cymbalta easier without the terrible withdrawal..
 
Other things you can do is omega 3 2000 mg/day, stay well hydrated and get as much rest as possible. Another thing, many members have found that Sudafed PE or Mucinex D have been very beneficial in helping with the withdrawal symptoms. Be cautious when taking these cold/flu medicines to get one with pseudoephedrine or phenylephrine. BE SURE AND CHECK THESE MEDICINES FOR DRUG INTERACTIONS WITH ANY OTHER MEDS YOU ARE TAKING. If you read post 73489, in the thread 'the answer to your question is...' you will find a detailed description on these cold meds and some details. It can be located in the Medical Support section.

 

I am not a dr and these items are simply things that we have learned over the years on this site along with some technical information from the medical journals.

.

I am sure you will have a lot of questions. please do not hesitate to come back here anytime for questions, to complain or for support. We are here for you.

 

God bless


#4 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 7,252 posts
  • LocationMissouri

Posted 27 November 2017 - 10:05 AM

I just did a quick check of the medical data base and the manufactures drug insert for Trintellix and neither had any mention of it causing arrhythmias.


#5 gentlehermione

gentlehermione

    Newbie

  • Site Supporter
  • 4 posts

Posted 11 December 2017 - 10:49 AM

Thank you for your replies and I apologise for not having responded sooner.

 

A medical indication for abrupt cessation of Cymbalta was why I, along with the hospital psychiatrist, decided to go cold turkey. I am on an anti-arrhythmic drug called Amiodarone.

Almost 3 1/2 weeks - I count the days  ;) - after quitting Cymbalta I seem to be a bit better than initially. The GI tract issues seem to be disappearing, no more brain zaps, I sleep very well at night but I still experience episodes of anxiety throughout the day. I suppose my biggest fear is having my ICD fire again  :wacko:


#6 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 7,252 posts
  • LocationMissouri

Posted 11 December 2017 - 02:47 PM

I understand., a couple of our members had to stop suddenly because of Stevens-Johnson Syndrome.
 
Did you try the Sudafed PE or Mucinex D for your symptoms yet?

#7 gentlehermione

gentlehermione

    Newbie

  • Site Supporter
  • 4 posts

Posted 12 December 2017 - 03:07 AM

No, I haven‘t as I live in Europe (other medical rules and regulations). I am very wary of ANY medication now.


#8 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 7,252 posts
  • LocationMissouri

Posted 12 December 2017 - 09:11 AM

I understand and that is a wise idea. Hang in there.


#9 gentlehermione

gentlehermione

    Newbie

  • Site Supporter
  • 4 posts

Posted 14 January 2018 - 02:49 PM

Happy New Year to all on this forum!

Just thought I’d report back as I’ve now been 8 weeks Cymbalta-free since last Friday.
The most difficult time, since I last “checked in”, has probably been this past week with some pretty intense anxiety and heart palpitations (ectopic beats). I’ve found peppermint tea to be really helpful with the palpitations. However, I find it quite worrisome that the anxiety has returned in full force.

#10 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 7,252 posts
  • LocationMissouri

Posted 14 January 2018 - 04:41 PM

Thanks for the updates 'gentle'. The emotions are a rollercoaster for a while but it will get better. Try not to overdo it. Your nerves/brain still need a lot of rest.

 

you are doing great, matter of fact better than most.


#11 gail

gail

    God-like

  • Site Supporter
  • 4,283 posts
  • LocationSherbrooke, PQ
  • why_joining:
    5 months on cymbalta, scary side effects, never felt good.
    Needed understanding and support, and a place where I was not alone. To read others stories and realizing that I was not the only one going through all that crap.
    In hope that one day, I can return the favors in some kind of way.

Posted 15 January 2018 - 08:51 AM

Hello Gentle,

Thank you so much for the update! Cold turkey survivor, you are one of the rare ones with non duration symptoms. My hat to you.

Now remains the anxiety, the big monster! Time and patience for a while. If it affects your quality of life, at a certain point, something will have to be done about this.

Do come back, we would appreciate another update. It helps new members going cold turkey, and I'm curious to know how long the anxiety lingers.



0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users